Alert archive / South Dakota / Tornado Warnings in 2008
Tornado Warning 51, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 28, 2008, 7:55 PM CDT for Gregory County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 7:55 PM CDT (00:55 UTC)
- Expired
- Jul 28, 2008, 8:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Gregory County, SD
The radar
The North Platte radar (KLNX), 191 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:00 PM CDT | TSTM WND DMG | 3 Nw Dixon, SD | STRONG WINDS OR POSSIBLE TORNADO DESTROYED FARM BUILDING AND MOVED WRECKAGE ACROSS ROADWAY. ALSO A FEW POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4093 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 26.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KFSD 290055
TORFSD
SDC053-290145-
/O.NEW.KFSD.TO.W.0051.080729T0055Z-080729T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 845 PM CDT
* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES NORTH
OF DALLAS...OR 25 MILES SOUTHWEST OF CHAMBERLAIN...MOVING SOUTHEAST
AT 30 MPH.
* THE TORNADO WILL BE NEAR...
DALLAS AROUND 825 PM CDT...
GREGORY AROUND 830 PM CDT...
TAKE COVER NOW. THIS TORNADO IS WRAPPED IN RAIN. IF YOU WAIT TO SEE
OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
LAT...LON 4350 9955 4351 9953 4351 9934 4351 9930
4347 9930 4345 9926 4344 9919 4338 9911
4321 9929 4318 9954
TIME...MOT...LOC 0055Z 311DEG 26KT 4348 9955
$$
CHAPMAN3 follow-up statements
000
WWUS53 KFSD 290114
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT MON JUL 28 2008
SDC053-290145-
/O.CON.KFSD.TO.W.0051.000000T0000Z-080729T0145Z/
GREGORY SD-
813 PM CDT MON JUL 28 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHERN GREGORY COUNTY...
AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 3 MILES NORTHWEST OF
DIXON...OR 30 MILES SOUTH OF CHAMBERLAIN...MOVING EAST AT 31 MPH.
THE TORNADO WILL BE NEAR...
DIXON AROUND 820 PM CDT...
GREGORY AROUND 840 PM CDT...
VERY LARGE HAIL UP TO BASEBALL SIZE IS POSSIBLE NEAR DIXON.
THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE
COVER NOW.
LAT...LON 4350 9955 4351 9953 4351 9934 4351 9930
4347 9930 4345 9926 4344 9919 4338 9911
4321 9929 4318 9954
TIME...MOT...LOC 0113Z 288DEG 27KT 4340 9950
$$
CHAPMAN000
WWUS53 KFSD 290133
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT MON JUL 28 2008
SDC053-290145-
/O.CON.KFSD.TO.W.0051.000000T0000Z-080729T0145Z/
GREGORY SD-
833 PM CDT MON JUL 28 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHERN GREGORY COUNTY...
AT 833 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS
LOCATED NEAR DIXON...OR 29 MILES SOUTH OF CHAMBERLAIN...MOVING EAST
AT 19 MPH. FUNNEL CLOUDS WERE ALSO REPORTED ACROSS EASTERN TRIPP
COUNTY NORTHEAST OF COLOME WITH ANOTHER STORM MOVING IN FROM THE
WEST.
TAKE COVER NOW. THIS TORNADO IS WRAPPED IN RAIN. IF YOU WAIT TO SEE
OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
LAT...LON 4350 9955 4351 9953 4351 9934 4351 9930
4347 9930 4345 9926 4344 9919 4338 9911
4321 9929 4318 9954
TIME...MOT...LOC 0133Z 277DEG 17KT 4339 9940
$$
CHAPMAN000
WWUS53 KFSD 290146
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT MON JUL 28 2008
SDC053-290156-
/O.EXP.KFSD.TO.W.0051.000000T0000Z-080729T0145Z/
GREGORY SD-
846 PM CDT MON JUL 28 2008
...THE TORNADO WARNING FOR NORTHERN GREGORY COUNTY HAS EXPIRED...
THE STORM HAS EXITED THE WARNED AREA.
LAT...LON 4350 9955 4351 9953 4351 9934 4351 9930
4347 9930 4345 9926 4344 9919 4338 9911
4321 9929 4318 9954
TIME...MOT...LOC 0133Z 277DEG 17KT 4339 9940
$$
CHAPMANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 28, 3:07 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 28, 3:07 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 307 PM CDT MON JUL 28 2008 .DISCUSSION... CHANCES FOR THE DEVELOPMENT OF SFC BASED CONVECTION ON THE LOW SIDE THIS AFTERNOON/EVENING. ABR 18Z SOUNDING...AND ACARS SOUNDINGS INDICATING SFC TEMPS AT LEAST INTO THE MID 90S AND DEW POINTS IN THE LOWER 70S TO BREAK CAP. STRATUS HAS REALLY HELD SFC TEMPS DOWN THROUGH EARLY AFTERNOON AND NOT LIKELY THERE WILL BE ENOUGH ADDITIONAL DAYTIME HEATING TO BREAK THE CAP. STILL...THERE IS SOME ELEVATED INSTABILITY...SO CAN NOT RULE OUT ELEVATED CONVECTION WHICH IS OVER CNTRL SD EVENTUALLY ROOTING INTO THE BNDRY LAYER. ALSO...COULD SEE STORMS POP IN SW SD NEAR A DRYLINE. OTHERWISE WILL HAVE TO WATCH THE POSSIBILITY OF STORMS DROPPING SE OUT OF NE ND LATE TONIGHT. SHOULD STORMS DEVELOP...THERE IT IS LIKELY SOME WILL BE SEVERE. CAPE VALUES VERY HIGH IN THE 4000-5000 J/KG...SUPPORTIVE OF VIGOROUS UPDRAFTS...ALTHOUGH SHEAR IS LESS THAN IMPRESSIVE. BEST CUMULATIVE SHEAR WILL BE ALONG THE NRN PERIPHERY OF THE CWA...WHICH IS WHERE THE HIGHEST POTENTIAL FOR STRONG STRAIGHT LINE WINDS WILL EXIST...ALTHOUGH 0-6 KM THETAE DIFFERENCE OF 40 INDICATES SEVERE DOWNBURST WINDS ARE POSSIBLE WITH ANY STORMS THIS EVENING. LARGE HAIL WILL ALSO BE POSSIBLE WITH STRONGER STORMS. NOT A CLASSIC SETUP FOR FLOODING WITH TONIGHTS STORMS...BUT VERY JUICY BNDRY LAYER PRODUCING PWS AROUND 2 INCHES...SO SOME FLASH FLOODING IS A POSSIBILITY. TUESDAY SHOULD SEE ANY OVERNIGHT ACTIVITY EXIT PRETTY QUICKLY IN THE MORNING. AS STATED BEFORE...STRONG MID LEVEL CAP FROM ABOUT 750-800MB MAY KEEPING ACTIVITY TO THE NORTH AND EAST OF THE CWA ANYWAY...SO WILL JUST HAVE SOME 20 POPS IN. AS UPPER LEVEL SUPPORT EXITS WEAK RIDGING WILL MOVE IN AND SHOULD SUPPRESS ANY ACTIVITY DURING THE DAY. THE ONLY EXCEPTION WILL BE THE FAR SOUTHERN CWA WHERE A WEAK BOUNDARY AND VERY WEAK UPPER LEVEL SUPPORT COULD SPAWN A FEW THUNDERSTORMS. HIGHS ON TUESDAY GENERALLY FROM THE MID 80S TO LOWER 90S. TUESDAY NIGHT INTO WEDNESDAY SHOULD PROVE TO BE GENERALLY QUIET WITH A LITTLE INSTABILITY INTO CENTRAL SD. WILL MAINTAIN A LOW POP WEST OF THE JAMES VALLEY FR THIS...OTHERWISE DRY. AS EXPECTED...FORECASTING LOWS IN THE 60S AND HIGHS FROM THE MID 80S TO LOWER 90S. WE COULD SNEAK IN SOME WARMER READINGS IN CENTRAL SD IF WE REMAIN MOSTLY SUNNY ALL DAY. MORE UPPER LEVEL SUPPORT MOVES ONTO THE PLAINS WEDNESDAY NIGHT AND HIS SHOULD BE OUR NEXT BEST CHANCE FOR THUNDERSTORMS. PLENTY OF INSTABILITY WITH MARGINAL SHEAR. THURSDAY INTO THURSDAY NIGHT A TOUGH CALL AS LOCATION OF ANY BOUNDARIES DIFFICULT TO FORECAST. SHOULD BE SOME UPPER LEVEL SUPPORT SO WILL KEEP A CHANCE IN FOR MAINLY AFTERNOON AND OVERNIGHT THUNDERSTORMS. MAYBE A LITTLE WARMER ON THURSDAY WITH HIGHS MAINLY IN THE 90S. IN THE LATTER PERIODS(FRI-MON)...LOOKS LIKE THE AREA WILL BE ON THE NORTHERN FRINGES OF AN UPPER LEVEL RIDGE...SO MAINLY DRY BUT CANNOT RULE OUT SOME OVERNIGHT CONVECTION OVER MAINLY NORTHERN PARTS OF THE CWA. MODELS HAVE BEEN FLOPPING AROUND ON THIS PATTERN AND THE STRENGTH OF THE UPPER LEVEL RIDGE...SO FOR NOW WILL ONLY INCLUDE POPS IN THE NORTH SATURDAY NIGHT INTO SUNDAY WHERE THE BEST POTENTIAL APPEARS TO BE. AND AGAIN...WITH NO DEFINITIVE SOLUTIONS WILL STICK SOMEWHAT CLOSE TO GUIDANCE BUT GO JUST A LITTLE ABOVE WITH POTENTIAL FOR RELATIVELY STRONG UPPER LEVEL RIDGING. && .AVIATION... MVFR CEILING WILL PERSIST INTO THE EVENING OVER SW MN AND SE SD...WHILE STRATUS WILL BREAK UP INTO THE JAMES VALLEY AND POINTS WWRD. THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND THROUGH THE OVERNIGHT HOURS...AS A COLD FRONT PUSHES INTO THE AREA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBEL/08
Hazardous weather outlook, Jul 28, 10:40 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1040 AM CDT MON JUL 28 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1040 AM CDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE POSSIBLE BY EARLY THIS EVENING IN SOUTH CENTRAL SOUTH DAKOTA. SHOULD STORMS DEVELOP...THEY WILL EXPAND IN COVERAGE AND MOVE EAST THROUGH THE NIGHT...REACHING NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT. THIS EVENING...THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO HALF DOLLARS AND WIND GUSTS TO 70 MPH. AS THE STORMS MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA...THEY WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. IN NORTHWEST IOWA...THERE WILL ALSO BE A THREAT OF WIND GUSTS TO 60 MPH AFTER MIDNIGHT. FLOODING... LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME THUNDERSTORMS TONIGHT. THESE STORMS MAY PRODUCE RAINFALL IN EXCESS OF 2 INCHES PER HOUR. THIS WILL BRING A CHANCE OF FLASH FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE AND IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE MISSOURI VALLEY AND INTO NORTHWEST IOWA ON TUESDAY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE UP TO ONE HALF INCH HAIL. THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT. A FEW STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
In the hours before
Local storm report, Jul 28, 7:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 5 S HERRICK 43.04N 99.19W
07/28/2008 E1.00 INCH GREGORY SD PUBLIC
&&
KEThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:26 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 49 min |
| Jul 28, 8:09 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 66 min |
| Jul 28, 8:24 PM CDT | Tornado Warning | FSD | Brule, Charles Mix | 34 min |
| Jul 28, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Douglas | 45 min |
| Jul 28, 9:14 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 33 min |
| Jul 28, 9:22 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld, Sanborn | 38 min |
| Jul 28, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 46 min |
| Jul 28, 9:47 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 43 min |
| Jul 28, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 30 min |
Nearby
Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.